How to Wean Off Anti-depressants
Life's Roller Coaster Ride
It's natural for all of us to have rather significant upsets in our lives from time to time. Loss of loved ones, financial problems, job loss, relationship troubles, family problems, and even biochemical changes in the body are just a few reasons why people seek prescription meds to ease the anxiety and depression these experiences can cause. In many such cases a discussion can take place with a doctor about temporary use of anti-anxiety or anti-depressant drugs. At the time it seems to be a good idea to get through the rough stuff, then discontinue using them when things normalize again.
More often than not the temporary part fades away, and long-term use begins. Many people become emotionally and physically dependent on the drug(s) prescribed to them. Withdrawal symptoms begin to appear if they try to taper off or stop use. New misery raises its ugly head—something that very few are aware when they first consider using them.
How Do These Medications Work?
Your doctor will tell you that it can take up to six weeks for such medications to take full effect. You may feel some relief sooner depending on how your body is accepting them.
Essentially what happens is that the medication enters the blood stream but is immediately absorbed in all the tissues and proteins throughout the body. This means that the brain is getting little or nothing of the drug until the body is completely saturated with the medication. That's why the process can take up to six weeks. Once the body tissues are saturated with the drug, more is left in the blood stream where it begins to saturate the brain. So, surprisingly, the brain is the last place these drugs take full effect!
The Down Side of Weaning Off Meds
Your life is normalizing, you're feeling better, and you feel you can stop taking your medications. If your doctor warned you about abruptly stopping the medication, you probably begin a tapering off process, perhaps with her/his help. Although a rare few can taper off without severe side effects, most cannot.
Once you begin to taper off or even stop these medications, it's typical to feel fine for about (give or take) two weeks, until the saturated cells figure out they need to dump the medication back into the bloodstream, causing unforeseen, severe side effects. But since the medication is being tapered off, side effects are now withdrawal symptoms. Note that suicidal thoughts, rapid mood shifts, worsened depression, 1anxiety and panic attacks and more can all be a part of withdrawal. For more information about side effects of medications you may be taking, you can check the prescription information your pharmacist provides for you, but it's also vitally important you discuss all such information with your doctor!
Become Empowered, not Scared
It's extremely important to realize that no matter how scary this process may appear, there is authoritative information that will give you power to gain the upper hand, overcome, and regain health and happiness. The key is to not become overwhelmed and hopeless, but to face fear in a methodic, calculated manner, being armed with critical facts to insure success.
But before one can really understand the facts of how to succeed in overcoming protracted withdrawal, understanding the severity of the symptoms becomes important so that if they happen to you, you can realize you are still on track to getting better, rather than being derailed by frightening, out-of-control symptoms. Following are some cold, hard facts about the severity of withdrawal.
Primetime Investigation: Withdrawing from Antidepressants Can Be Dangerous
Dr. Heather Ashton Addresses Benzodiazepine Protracted Withdrawal
Many Chemicals Are Alien to Our Bodies
Dr. David Healy, in his book, "Let Them Eat Prozac" makes startling statements about antidepressant drugs. Paraphrasing, he says that chemicals found in antidepressant drugs are "alien" to our bodies, and that rather than replacing missing chemicals in the body, they create stress. And the consequences of this stress become even more apparent when it is withdrawn and the body tries to regain balance.
2Truehope Nutritional Support, Ltd. created supplemental materials to aid in success of overcoming protracted withdrawals. Among other things, their materials state (paraphrasing) that withdrawal of antidepressant and psychosomatic medications may mimic the very symptoms they were designed to control and manage. Additionally, it is extremely important to note they report that protracted withdrawal symptoms are often intensified by physical exercise, stress, and diet changes that could include weight loss.
Read more of their information about 3"Planning for Success".
How to Lessen the Severity of Protracted Withdrawal Symptoms
There are several key factors in dealing with and overcoming the protracted withdrawal process. Among these are:
• Proper nutritional support to replace the missing nutrients and chemicals in the body, thus eliminating the need for prescription medications. (See Resources at the end.)
• Understanding the release of medication into the blood stream from body tissues as nutritional balance in the body occurs. As the body receives what it needs nutritionally, it cleanses itself of toxins which release into the bloodstream, thus creating the symptoms of protracted withdrawal.
• Planning a healthy tapering rate to wean off prescription medications is vital so that withdrawal symptoms are manageable. Usually a 10% to 25% taper down per week, (some sources suggest a month) but as indicated by Dr. Heather Ashton, (see above) this rate should be left mostly to patient discretion.
• Realizing that exercise, diet, stress, (and other factors) can actually trigger and cause intensified protracted withdrawal symptoms.
• Becoming educated about useful "add-ons" to help the body manage through the protracted withdrawal process. These add-ons include (but are not limited to) phosphatidyl choline (for racing thoughts), 4inositol (calming the body—both of these aid greatly in anxiety and panic attacks), 5amino acids (balance brain and body chemistry), isolated whey protein (binds toxins to its molecules to cleanse the body). There are more possible add-ons, but these are considered some of the most essential.
When protracted withdrawals become severe, you can slow the cleansing process down. Adjusting the tapering off rate, physical activity, diet, and add-ons can all help reduce the severity of protracted withdrawal symptoms.
A Note about Possible Interactions
Combining vitamins and minerals with some herbal and homeopathic remedies can cause adverse reactions and reduce desired progress. Before adding in such things as St. John's Wort and 5HTP make sure that you check for possible 6adverse reactions.
Remember that this process is not about how fast or slow it happens. Most of us are impatient about having to suffer anything. Realize your body is working as fast as it can to make the billions and billions of changes to restore and keep you healthy. On the very worst days, you may have to endure hour by hour. If you can accept that regardless of the severity of your symptoms, your body is working as hard as it can (even though you may not be able to lift a finger!) you'll have an easier time. In reality the more severe things seem to be, the more your body is sorting through everything it can to make the repairs and restore your health. I learned that instead of complaining that my body wasn't able to do things better or faster, that I needed to be grateful for the miraculous things happening to restore my health.
It's a deception to believe your mind telling you that these symptoms won't end. It may take six months or more to get through the worst of it, but it does end. When your body regains some balance, you may have an hour or two of just feeling nothing more than "normal." Then eventually a day of "normal", and then a week, and life continues to improve. You'll likely have set backs occasionally. Protracted withdrawals can happen off and on for up to 10 years, but usually with less and less intensity, until the episodes are just an infrequent, insignificant blip here and there.
The key to this process is to be educated, armed with facts, and take it at a rate you can tolerate. A good support system is a must. Family, friends, and medical professionals can all be a part of it. You can also become part of an online support group.
My Personal Experience: A Final Thought
I went through this experience. It was extremely difficult, but I did do it, and my life is universally better. Some people will try to fail a time or two. But it doesn't mean they can't ever get through this process. There are several factors that only you can determine that will help you decide when the time is right for you to start, or even to try again. Be patient with yourself, your mind and your body. Preparation and readiness for this process may take a while.
When I decided to withdraw from medications, I decided I had to fight to win. To me that meant getting the facts, and being consistent and persistent. I believe that we must always choose our battles carefully (and reluctantly), but if you are faced with something that you must fight, fight to win. Fighting for your health and sanity is worth it.